Posted 4/6/2019 9:29 PM (GMT -6)
Always call an ambulance immediately after you administer an epi-pen. Then if he has not improved in five minutes, or gets worse administer a second one. I am sure that you know that, but worth repeating it in case you don't. As for 'What happens if that doesn't work or an ambulance won't come?' Remember: death from anaphylaxis doesn't just come from asphyxia, but possibly from shock. Knowing first aid for shock would be good. You should be prepared for shock even if someone isn't showing signs you usually associate with anaphylaxis after you give them an epi-pen which is why you call the ambulance instead of putting them in the car and driving them there yourself. Even with no ambulance able to get to you I say just laying there may be better than moving the person. That is something to talk to your doctor about though.
I have the fun distinction of being one of the most allergic patients in my allergist's practice. The only time I have had anaphylaxis there was no severe swelling. I got hives, and my nose started to run like crazy. Then I started crying for no reason and I went into shock. Since I was a in an allergist's office at the time with a nurse and a box of epinephrine filled syringes everything was OK. They knew it was coming before I did. They made me lay down and wouldn't let me move at all with a nurse watching me the entire time. I could not wrap my mind around anything being wrong with me though, kept trying to get up, sit up, wanted to drink some water, etc. In the end one shot did the trick, but it was all so weird and surreal.